Alert archive / Maine / Beach Hazards Statements in 2020

Beach Hazards Statement 25, NWS Caribou, ME

September 3, 2020Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Sep 3, 2020, 3:52 PM EDT for Hancock County, Washington County, Maine. It took effect at Sep 4, 2020, 8:00 AM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Sep 3, 2020, 3:52 PM EDT (19:52 UTC)
In effect from
Sep 4, 2020, 8:00 AM EDT
Expired
Sep 4, 2020, 7:00 PM EDT
In force
11 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2020-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2020-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WHUS41 KCAR 031952
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
352 PM EDT Thu Sep 3 2020

MEZ029-030-040400-
/O.NEW.KCAR.BH.S.0025.200904T1200Z-200904T2300Z/
Coastal Hancock-Coastal Washington-
352 PM EDT Thu Sep 3 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...

* WHAT...The warm air temperatures in the 70s may cause people to
  underestimate the dangers of the cold water temperatures which
  are currently only mid 50s. 

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

Hewitt
3 follow-up statements
622 
WHUS41 KCAR 040135
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
935 PM EDT Thu Sep 3 2020

MEZ029-030-041200-
/O.CON.KCAR.BH.S.0025.200904T1200Z-200904T2300Z/
Coastal Hancock-Coastal Washington-
935 PM EDT Thu Sep 3 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT FRIDAY
THROUGH FRIDAY EVENING...

* WHAT...The warm air temperatures in the 70s may cause people 
  to underestimate the dangers of the cold water temperatures 
  which are currently only mid 50s.

* WHERE...Coastal Hancock and Coastal Washington Counties.

* WHEN...From Friday morning through Friday evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

CB
545 
WHUS41 KCAR 040728
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
328 AM EDT Fri Sep 4 2020

MEZ029-030-042030-
/O.CON.KCAR.BH.S.0025.200904T1200Z-200904T2300Z/
Coastal Hancock-Coastal Washington-
328 AM EDT Fri Sep 4 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...The warm air temperatures in the 70s may cause people to
  underestimate the dangers of the cold water temperatures which
  are currently only in the mid 50s.

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$
300 
WHUS41 KCAR 041757
CFWCAR

Coastal Hazard Message
National Weather Service Caribou ME
157 PM EDT Fri Sep 4 2020

MEZ029-030-042300-
/O.CON.KCAR.BH.S.0025.000000T0000Z-200904T2300Z/
Coastal Hancock-Coastal Washington-
157 PM EDT Fri Sep 4 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

* WHAT...The warm air temperatures in the 70s may cause people 
  to underestimate the dangers of the cold water temperatures 
  which are currently only in the mid 50s.

* WHERE...Coastal Washington and Coastal Hancock Counties.

* WHEN...Through this evening.

* IMPACTS...Anyone on boats or paddlecraft should use caution 
  and be prepared for immersion. Dress for water temperatures 
  and know how to perform rescues.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued on days when a significant
number of boats and paddlecraft are expected to be out on the
water and when warm air temperatures may cause people to
underestimate the danger of the cold water. Paddle smart from the
start. Always wear your life jacket. Be aware of wind conditions,
tides, and localized currents.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Sep 3, 1:24 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 3, 1:24 PM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
124 PM EDT Thu Sep 3 2020

.SYNOPSIS...
Weak high pressure builds today and tonight while an occluded
front stalls along the coast. A cold front will cross the region
Friday. High pressure will build across the region Saturday then
exit across the Maritimes Sunday. Another cold front could
approach later Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
130 PM Update...Timing of showers was backed up using the latest
HRRR guidance. Radar quiet attm, but the HRRR as well as the RAP
do show some showers moving into srn Maine this afternoon and
then spreading n. Slight adjustments to the temps were needed. A
reduction in the dewpoints was needed as some drier had worked
in knocking the readings back a few degrees.

Previous discussion...
Coastal areas will also maintain more cloud cover today with
the stalled front. The fog will creep back inland this evening.
A shortwave riding along the stalled frontal boundary will
arrive late afternoon into the evening with showers and an
isolated thunderstorm. Elevated instabilty is noted, mostly in
coastal Washington County. With PWs over 2 inches, there could
be a brief heavy downpour, but the energy will quickly push
eastward into the Maritimes this evening. Will go for around a
quarter inch of needed rainfall for Lubec and Eastport, while
the ECMWF is indicating even more. Elsewhere, expect another
warm and humid night with lows in the upper 50s to lower 60s.
The dry cold front will enter the NW corner of the forecast area
late tonight without any precip or immediate cold air
advection.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
A cold front with limited moisture will cross the region
Friday. Could have a slight chance of showers mostly Downeast
early Friday. Otherwise, expect partly/mostly cloudy skies early
then decreasing clouds during the afternoon in the wake of the
front. High pressure then builds across the region Friday night
through Saturday night. Expect mostly clear skies Friday night.
Generally expect partly sunny skies north, mostly sunny
Downeast, Saturday. However, an upper level disturbance crossing
northern Maine Saturday could also bring a slight chance of
afternoon showers across the north and mountains. Partly cloudy
skies north, mostly clear Downeast, are expected Saturday night.
Temperatures will be at above normal levels in advance of the
cold front Friday, with near normal level temperatures Saturday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
High pressure will cross the region Sunday, then exit across
the Maritimes late with ridging extending back across the
forecast area. Expect partly sunny skies north, mostly sunny
Downeast Sunday. However, another upper level disturbance
tracking across northern areas could again bring the chance of
afternoon showers across the north and mountains. Significant
uncertainty then exits early next week regarding whether a cold
front is able to cross the region Monday into Tuesday with a
chance of showers, or whether ridging from Maritimes high
pressure will keep dry conditions across the region. Another
possible cold front could begin approach later Wednesday with
partly/mostly cloudy skies along with a slight chance of
showers. Near normal level temperatures are expected Sunday
through Tuesday, with above normal level temperatures Wednesday.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
NEAR TERM: LIFR cigs/vis will burn off this morning and all
sites are expected to be VFR by mid to late morning. BHB will be
the last site to improve and may only improve to MVFR cigs
today. Fog and low clouds are likely to return to BHB, BGR and
coastal sites tonight, but northern terminals will remain VFR
all night. Embedded thunderstorms are possible towards Machias
and Eastport this evening.

SHORT TERM:
Friday...Generally VFR/MVFR early, then VFR. Could have a chance
of showers early, mostly Downeast. However, IFR/LIFR is also
possible early with low clouds and fog Downeast. Southwest/west
wind gusts 20 to 25 knots.

Friday night through Monday...Generally VFR. Slight chance of
afternoon showers across northern areas Saturday/Sunday.

&&

.MARINE...
NEAR TERM: Fog will continue through the period. Thunderstorms
are possible late today through the evening, mostly towards
coastal Washington County. South winds will remain mostly under
10 kts while south swell up to 4 ft continues into tonight.

SHORT TERM: Winds/seas will remain below small craft advisory
levels Friday through Saturday night. Visibilities will be
reduced in fog Friday. Could also still have a chance of showers
early friday.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Hewitt
Hazardous weather outlook, Sep 3, 3:22 AM EDT, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
322 AM EDT Thu Sep 3 2020

MEZ001>006-010-011-015>017-029>032-040730-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
322 AM EDT Thu Sep 3 2020

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-040730-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
322 AM EDT Thu Sep 3 2020

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.